It has been well acknowledged in recent literature that minocycline, a semisynthetic tetracycline derivative, causes discolorations in adult teeth and various other collagenous tissues. This article presents the most common patterns of minocycline staining in addition to comparing the staining patterns of other tetracycline analogs in the permanent dentition. It also reviews the literature's most prominent theories describing the process of minocycline discoloration, and evaluates their plausibility. It is a goal of this article to make dental practitioners aware of the possible effects of minocycline therapy and to highlight useful ways to treat or prevent these discolorations. Currently, conventional treatments include vital and nonvital bleaching, veneers, or crowns, depending on the severity of the discoloration. The literature shows that possible preventive efforts revolve around cessation of the drug or the use of large doses of vitamin C or other antioxidants in conjunction with minocycline therapy to prevent the formation of the pigment responsible for the staining.
Clinical significance: Minocycline and other tetracycline analogs are well known for causing discoloration of developing teeth in children. However, practitioners must be aware of the tooth staining potential of minocycline in adult populations as well. Studies suggest that the concomitant use of vitamin C may help prevent adult-onset pigmentation caused by minocycline.